On the space of orthogonal multiplications in three and four dimensions and Cayley’s nodal cubic

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


The study of orthogonal multiplications is more than 100 years old and goes back to the works of Hurwitz and Radon. Yet, apart from the extensive literature on admissibility of domain and range dimensions near the Hurwitz-Radon range (in codimension ≤ 8), only sporadic and fragmentary results are known about full classification (in large codimension), more specifically, about the moduli space Mm of orthogonal multiplications F: Rm× Rm→ Rn (for various n), even for m≤ 4. In this paper we give an insight to the subtle geometries of M3 and M4. Orthogonal multiplications are intimately connected to quadratic eigenmaps between spheres via the Hopf-Whitehead construction. The 9-dimensional moduli space M3 lies on the boundary of the 84-dimensional moduli of quadratic eigenmaps of S5 into spheres. Similarly, the 36-dimensional moduli space M4 is on the boundary of the 300-dimensional moduli of quadratic eigenmaps of S7 into spheres. We will show that M3 is the SO(3) × SO(3) -orbit of a 3-dimensional convex body bounded by Cayley’s nodal cubic surface with vertices in a real projective space RP3, the latter imbedded equivariantly and minimally in an 8-sphere of the space of quadratic spherical harmonics on S3. For M4, we show that it possesses two orthogonal 18-dimensional slices each of which is an SO(4) × SO(4)-orbit of a 6-dimensional polytope P⊂ R6. This polytope itself is the convex hull of two orthogonal regular tetrahedra. The corresponding orthogonal multiplications are explicitly constructible. Finally, we give an algebraic description of the 24-dimensional space of diagonalizable elements in M4. The crucial fact in R4 is the splitting of the exterior product Λ 2(R4) into self-dual and anti-self-dual components. The techniques employed here can be traced back to the work of Ziller and the author (Toth and Ziller 1999) in describing the 18-dimensional moduli for quartic spherical minimal immersions of S3 into spheres. As a new feature, we point out the importance of multiplicity of the zeros of the polynomials that define the boundary ∂Mm as a determinantal variety.

Original languageEnglish (US)
Pages (from-to)407-439
Number of pages33
JournalBeitrage zur Algebra und Geometrie
Issue number2
StatePublished - Jun 1 2016

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Geometry and Topology


  • Cayley’s nodal cubic
  • Determinantal variety
  • Hopf-Whitehead construction
  • Moduli
  • Orthogonal multiplication

Fingerprint Dive into the research topics of 'On the space of orthogonal multiplications in three and four dimensions and Cayley’s nodal cubic'. Together they form a unique fingerprint.

Cite this